Synthetic Marijuana-Related ER Visits More Than Doubled in One Year

Emergency team rushes a patient down the hospital hallway on a gurney

A new government report finds emergency rooms visits related to synthetic marijuana more than doubled between 2010 and 2011, HealthDay reports.

Synthetic marijuana, also known as “K2” or “Spice,” is especially dangerous because there is a widespread misconception these drugs are safe and legal, according to Pamela Hyde, Administrator at the Substance Abuse and Mental Health Services Administration (SAMHSA). “These injury reports compel us to get the word out to all segments of the community — especially youth — that these products can cause significant harm,” she noted in a news release.

Emergency rooms reported more than 28,500 visits linked to synthetic marijuana in 2011, up from 11,400 in 2010, according to the report. Among teens ages 12 to 17, the number of visits linked to synthetic marijuana rose from about 3,800 to nearly 7,600 during that year. Among young adults ages 18 to 20, ER visits linked to synthetic marijuana rose from about 2,000 to more than 8,000.

Short-term effects of synthetic marijuana include loss of control, lack of pain response, increased agitation, pale skin, seizures, vomiting, profuse sweating, uncontrolled/spastic body movements, elevated blood pressure, heart rate and palpitations. The drug takes effect in three to five minutes, and the high lasts from one to eight hours. In addition to physical signs of use, users may experience severe paranoia, delusions, hallucinations and increased agitation. Its long-term effects are unknown.

The Synthetic Drug Prevention Act of 2012 specifically prohibits the sale or possession of some types of synthetic marijuana. The Drug Enforcement Administration and nearly all states have also taken some regulatory action against these products once they have been identified, according to SAMHSA. “However manufacturers of these compounds continue to modify their chemical structures in an attempt to evade current laws,” the agency notes.

    User Picture

    Rita Carbuhn

    October 21, 2014 at 12:00 PM

    Yes, this is a very dangerous drug(s) because of all the chemicals involved in making it of which we have no idea of their effects. We desperately need to get the word out. We have seen many youth in our psychiatric hospital who have used this just one time and are so impaired as a result that they will never have what is considered a “normal” life again. Their ability to think, reason, and even care for themselves is so altered that they will need ongoing care the rest of their lives. It is very tragic because youth seem to think it is harmless and will give them a fun high, but in reality, it can ruin their lives now and forever.

Leave a Comment

Please leave a comment below to contribute to the discussion. If you have a specific question, please contact a Parent Specialist, who will provide you with one-on-one help.

Your email address will not be published. Required fields are marked *